Hail, Scott
- When
- June 2, 1:55 AM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -100.910
Hail on 06/02.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail on 06/02.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 1:00 AM CST, 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 200 AM CDT Sun Jun 2 2024 ...Updated Short/Long Term... .KEY MESSAGES... - Strong south winds are expected after 10 am Sunday, gusting to near 40 mph. - More scattered thunderstorms are expected after 4 pm Sunday. Some of these storms are expected to be severe, with large hail and damaging winds. - More summer-like weather is expected this week, with warm to hot afternoons, and little if any chance of rainfall. && .SHORT TERM /THROUGH MONDAY/... Issued at 200 AM CDT Sun Jun 2 2024 Midnight radar and satellite imagery depicted an impressive MCS (mesoscale convective system) along the KS/OK border, moving southeast into Oklahoma. The airmass over SW KS has been strongly overturned by prior convection, but additional showers and storms will likely percolate through sunrise favoring the southern zones. With elevated moist, south/southeast winds, many locations will remain above 60 through sunrise Sunday. Under modest westerly midlevel flow Sunday, lee cyclogenesis will deepen to near 994 mb over eastern Colorado through the afternoon. Once convective debris clouds clear and mixing commences after 10 am, strong south winds are expected through the afternoon. With 850 mb winds near 30 kts, south winds of 20-30 mph will be common, with gusts near 40 mph. Increased wind grids to the 90%ile of the NBM. With the efficient boundary layer mixing, and a net warming of 2-4C at 850 mb, lower 90s will be common at peak heating. Models also show several degrees of warming at 700 mb, with the 00z NAM as warm as +14C at DDC at 7 pm Sunday. Given the strength of this capping inversion, NAM is resistant to developing convection in the DDC CWA through 7 pm. The dryline is expected to be in the vicinity of, or just east of, the CO/KS line at peak heating, with dewpoints in the 60s supporting strong to extreme instability, with MU CAPE as high as 5000 J/kg. Many CAMs and other models are a few degrees cooler at 700 mb, and thus allow thunderstorms to develop in the vicinity of US 83 in the 4-7 pm time range. 00z ARW suggests several supercells may evolve and translate eastward Sunday 7-10 pm, and given the sufficient bulk shear and high instability, large hail appears probable from any convection. After coordinating with SPC, an upgrade in severe wind/hail probability is warranted for Sunday. Hail 2-3 inches in diameter is expected from the most sustained supercells, especially early in the event, in the 5-7 pm time range. All of this stated, forcing for ascent to trigger convective initiation in this high octane environment east of the dryline is subtle, with no obvious shortwaves present, so only a few supercells may result. As such, kept pops in the conservative chance category of 30-40% for now. Southeast winds and continued moisture advection east of the dryline will result in another warm morning sunrise Monday, with many locations remaining above 60 degrees. Modest westerly midlevel flow continues Monday, but models prog pressure gradients to be much weaker, with much less wind expected. 00z models continue to show a moist, highly unstable environment over the central and eastern zones Monday afternoon/evening, but again forcing is weak and nebulous. Model consensus is the southeast and eastern zones will be favored for any thunderstorms at peak heating Monday, but coverage may be very low, so pops are necessarily very low as well. Any updraft that can mature Monday will have access to extreme instability once again, with CAPE > 4000 J/kg, with very large hail the primary risk. Afternoon air temperatures in the lower 90s are again expected, which will combine with dewpoints in the upper 60s to produce heat indices well into the 90s across southeast zones. Apparent temperature grids show a heat index near 100 across Barber county 4 pm Monday. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 200 AM CDT Sun Jun 2 2024 We have arrived in meteorological summer, and the models suggest a synoptic pattern evolution reflecting that, through the upcoming week. The northern branch of the jet stream will be increasingly prominent by Tuesday, with a strong shortwave trough progressing through the northern plains and the Canadian prairies. A weak northerly wind shift will result Tuesday, but with no impact on afternoon temperatures, remaining in the upper 80s and lower 90s. Low chance pops for the eastern zones from the NBM were retained Tuesday, but the majority of showers and thunderstorms with the frontal boundary are expected to remain east of SW KS. 00z EPS ensemble members show this trend, with only a 10-30% probability of QPF > 0.10 inch east of US 283 Tuesday, and near 0% west of US 283. A fancy way to say most of us are going to remain dry. Starting Wednesday, the large strong subtropical midlevel high that has been baking Mexico the past few weeks will begins its annual advance northward. Model consensus places a 592 dm upper high center over New Mexico 7 pm Wednesday. Medium range models show strong height/thickness increases; expect Wednesday afternoon temperatures to surge into the mid 90s. Of course, rain chances will dwindle to zero at this point in the strongly subsident regime. The atmosphere warms even more Thursday, with 500 mb heights in the 590-592 dm range over SW KS. However, models are in good agreement with another weak cold frontal boundary supplying an easterly wind component Thursday afternoon, which will keep the heat restrained to the upper 80s and lower 90s. Some guidance suggests some elevated thunderstorms north of this boundary Thursday night (slight chance pops from the NBM), but guidance consistency and thus confidence is very low. Long range models do show the high pressure ridge weakening and retreating southward next weekend. NBM's cooling trend and uptick in pops in the far extended, for next weekend, were accepted. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1058 PM CDT Sat Jun 1 2024 Outside of the influence of scattered showers and thunderstorms, VFR is expected to prevail through this TAF period. Radar at 04z Sun shows thunderstorms redeveloping west of GCK/LBL, and guidance suggests scattered thunderstorms will continue to percolate much of the night through 12z Sun. Kept the TAFs simple, with VCTS/CB mentions, and will amend if a thunderstorm directly impacts a terminal overnight. After 15z Sun, strong south winds are expected at all airports, gusting 30-35 kts. The next round of thunderstorms is expected to develop after 21z Sun through 00z Mon along a GCK-LBL line, then progress eastward to include DDC/HYS 00-03z Mon. Some of these storms are expected to be severe with large hail and erratic outflow wind gusts exceeding 50 kts. Simply memtioned VCTS/CB 00-03z Mon for now. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 240 AM CDT Sun Jun 2 2024 KSZ030-031-043>046-061>066-074>081-084>090-030745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 AM CDT Sun Jun 2 2024 /140 AM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Scattered thunderstorms are expected to develop 4-7 pm, focused near US Highway 83, then move eastward through 10 pm. Some storms are expected to be severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional isolated severe thunderstorms are possible Monday afternoon and evening, favoring the eastern zones. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required after 4 pm Sunday. Turner
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Sat Jun 1 2024
KSZ031-020345-
Ellis KS-
1013 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELLIS COUNTY
THROUGH 1045 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Walker, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Ellis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3876 9904 3876 9915 3894 9918 3897 9904
TIME...MOT...LOC 0312Z 261DEG 21KT 3887 9908
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONPreliminary Local Storm Report
National Weather Service Dodge City KS
1022 PM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 2 W Toulon 38.85N 99.29W
06/01/2024 E1.25 Inch Ellis KS Public
Report made via social media.
&&
JRJSpecial Weather Statement
National Weather Service Dodge City KS
1034 PM CDT Sat Jun 1 2024
KSZ090-020415-
Barber KS-
1034 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARBER COUNTY THROUGH
1115 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Lake City, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Medicine Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 9856 3727 9891 3744 9884 3739 9846
3738 9846
TIME...MOT...LOC 0334Z 287DEG 16KT 3734 9879
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
1108 PM CDT Sat Jun 1 2024
KSZ088-089-020445-
Clark KS-Comanche KS-
1108 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES THROUGH 1145 PM CDT...
At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Buttermilk, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Comanche and southeastern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9986 3708 9963 3707 9932 3700 9930
TIME...MOT...LOC 0408Z 280DEG 22KT 3700 9943
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
1207 AM CDT Sun Jun 2 2024
KSZ075-076-085-086-020600-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1207 AM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES THROUGH 100 AM CDT...
At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moscow, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Moscow around 1210 AM CDT.
Cave around 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3735 10136 3744 10130 3742 10081 3711 10111
TIME...MOT...LOC 0507Z 294DEG 21KT 3737 10126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
220 AM CDT Sun Jun 2 2024
KSZ043-044-020800-
Lane KS-Scott KS-
220 AM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
300 AM CDT...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shallow Water, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shallow Water around 235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3827 10026 3827 10111 3838 10113 3855 10113
3870 10056 3870 10036
TIME...MOT...LOC 0720Z 258DEG 13KT 3837 10104
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RBURGThe Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 07:52 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
A report of 2.18 inches of rainfall fell between 330 am and 7 am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191922, 1191923, 1191924.